Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 46, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at May 1, 2017, 2:26 PM EDT for 4 counties in Pennsylvania. It was in force for 49 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 1, 2017, 2:26 PM EDT (18:26 UTC)
- Expired
- May 1, 2017, 3:15 PM EDT
- In force
- 49 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Clarion County, PA, Forest County, PA, Mercer County, PA, Venango County, PA
The radar
The Pittsburgh radar (KPBZ), 101 km from the middle of the area, began a volume at 18:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 1, 3:00 PM EDT | TSTM WND DMG | Oil City, PA | NUMEROUS TREES DOWN THROUGHOUT THE COUNTY |
| May 1, 3:00 PM EDT | TSTM WND DMG | Reno, PA | TREES SNAPPED AND UPROOTED IN RENO TWP |
| May 1, 3:09 PM EDT | TORNADO | Wentlings Corners, PA | A COHERENT... ONE MILE-LONG DAMAGE PATH WAS IDENTIFIED ALONG ROUTE 338 THROUGH THE WENTLINGS CORNERS AREA. THE TORNADO WAS RATED EF0. |
| May 1, 3:15 PM EDT | TSTM WND DMG | Knox, PA | TREES DOWN |
| May 1, 3:15 PM EDT | TSTM WND DMG | Marianne, PA | TREES SNAPPED AND UPROOTED ALONG ROUTE 66 JUST NORTH OF ROUTE 322. |
| May 1, 3:19 PM EDT | TSTM WND DMG | Fryburg, PA | SEVERAL TREES DOWN |
| May 1, 3:19 PM EDT | TSTM WND DMG | Shippenville, PA | SEVERAL TREES DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 34 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 1, 12:32 PM EDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 6.4 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -114 J/kg
- Mixed-layer LCL
- 1435 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 217 m²/s²
- 0-3 km storm-relative helicity
- 191 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
054
WUUS51 KPBZ 011826
SVRPBZ
PAC031-053-085-121-011915-
/O.NEW.KPBZ.SV.W.0046.170501T1826Z-170501T1915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
226 PM EDT MON MAY 1 2017
The National Weather Service in Pittsburgh has issued a
* Severe Thunderstorm Warning for...
Northeastern Mercer County in northwestern Pennsylvania...
Venango County in northwestern Pennsylvania...
Central Clarion County in west central Pennsylvania...
Western Forest County in northwestern Pennsylvania...
* Until 315 PM EDT.
* At 226 PM EDT, severe thunderstorms were located along a line
extending from near Meadville to 6 miles southwest of Grove City,
moving east at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar.
IMPACT...Expect damage to trees and power lines, resulting in some
power outages.
* Locations impacted include...
Oil City... Franklin...
Clarion... Knox...
Sugarcreek... Tionesta...
Hasson Heights... Stoneboro...
Seneca... Polk...
Sandy Lake... Emlenton...
This includes Interstate 80 in Pennsylvania between mile markers 34
and 62.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Intense thunderstorm lines can produce brief tornadoes and widespread
wind damage. Move to an interior room on the lowest floor of a
building.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
A tornado watch remains in effect until 700 PM EDT for northwestern
and west central Pennsylvania.
LAT...LON 4116 7939 4116 7968 4117 7970 4117 7985
4124 7995 4127 8011 4149 8010 4149 8000
4156 7991 4156 7989 4160 7983 4162 7983
4162 7940
TIME...MOT...LOC 1826Z 248DEG 43KT 4157 8011 4111 8020
HAIL...<.75IN
WIND...60MPH
$$
TAX2 follow-up statements
179
WWUS51 KPBZ 011854
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
254 PM EDT MON MAY 1 2017
PAC085-011903-
/O.CAN.KPBZ.SV.W.0046.000000T0000Z-170501T1915Z/
Mercer PA-
254 PM EDT MON MAY 1 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MERCER COUNTY IS
CANCELLED...
The storms that prompted the warning have moved out of the area.
Therefore, the warning has been cancelled.
A tornado watch remains in effect until 700 PM EDT for northwestern
and west central Pennsylvania.
LAT...LON 4116 7939 4116 7968 4117 7970 4117 7985
4125 7991 4132 7993 4140 7989 4158 7986
4160 7983 4162 7983 4162 7940
TIME...MOT...LOC 1853Z 248DEG 43KT 4169 7972 4123 7981
$$
PAC031-053-121-011915-
/O.CON.KPBZ.SV.W.0046.000000T0000Z-170501T1915Z/
Venango PA-Clarion PA-Forest PA-
254 PM EDT MON MAY 1 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR VENANGO...CENTRAL CLARION AND WESTERN FOREST COUNTIES...
At 253 PM EDT, severe thunderstorms were located along a line
extending from near Titusville to 11 miles south of Franklin, moving
east at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar.
IMPACT...Expect damage to trees and power lines, resulting in some
power outages.
Locations impacted include...
Oil City... Franklin...
Clarion... Knox...
Sugarcreek... Tionesta...
Hasson Heights... Seneca...
Emlenton... Rouseville...
Clintonville... Shippenville...
This includes Interstate 80 in Pennsylvania between mile markers 36
and 62.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area.
Intense thunderstorm lines can produce brief tornadoes and widespread
wind damage. Move to an interior room on the lowest floor of a
building.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
A tornado watch remains in effect until 700 PM EDT for northwestern
and west central Pennsylvania.
LAT...LON 4116 7939 4116 7968 4117 7970 4117 7985
4125 7991 4132 7993 4140 7989 4158 7986
4160 7983 4162 7983 4162 7940
TIME...MOT...LOC 1853Z 248DEG 43KT 4169 7972 4123 7981
HAIL...<.75IN
WIND...60MPH
$$
24538
WWUS51 KPBZ 011905
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
305 PM EDT MON MAY 1 2017
PAC031-053-121-011915-
/O.CON.KPBZ.SV.W.0046.000000T0000Z-170501T1915Z/
Venango PA-Clarion PA-Forest PA-
305 PM EDT MON MAY 1 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR EASTERN VENANGO...CENTRAL CLARION AND WESTERN FOREST COUNTIES...
At 304 PM EDT, severe thunderstorms were located along a line
extending from Grand Valley to 7 miles northwest of Knox, moving east
at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar.
IMPACT...Expect damage to trees and power lines, resulting in some
power outages.
Locations impacted include...
Oil City... Clarion...
Knox... Sugarcreek...
Tionesta... Hasson Heights...
Seneca... Emlenton...
Rouseville... Shippenville...
St. Petersburg... Woodland Heights...
This includes Interstate 80 in Pennsylvania between mile markers 45
and 62.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area.
Intense thunderstorm lines can produce brief tornadoes and widespread
wind damage. Move to an interior room on the lowest floor of a
building.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
A tornado watch remains in effect until 700 PM EDT for northwestern
and west central Pennsylvania.
LAT...LON 4116 7939 4116 7968 4117 7970 4122 7974
4136 7976 4146 7975 4162 7974 4162 7940
TIME...MOT...LOC 1904Z 248DEG 43KT 4173 7957 4127 7966
HAIL...<.75IN
WIND...60MPH
$$
24What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 1:48 PM EDT, 38 minutes earlier.
Area forecast discussion, May 1, 1:48 PM EDT, 38 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 148 PM EDT Mon May 1 2017 .SYNOPSIS... Cooler air will spill in tonight behind the strong cold front. Rain chances will linger through most of the week. && .NEAR TERM /THROUGH TONIGHT/... Main convective line approaching OH/PA border, in line with recent HRRR runs. Getting wind damage reports so far with the line. Prelim 18Z sounding showing tremendous shear and helicity with a distinct sickle-shaped hodograph. Breaks in clouds out ahead have added to the instability and thus the severe threat. Will need to watch for discrete cells out ahead of the main line as they would likely become supercellular in short order. Best chance for tornadoes still looks to be across the southeastern CWA during the mid to late afternoon hours. The next 3 to 6 hours is obviously our main concern, and the remainder of the forecast relied heavily on the previous grids and SuperBlend. Temperatures will cool rapidly behind the front tonight, with a lull in precipitation. Some scattered showers will redevelop later with an approaching upper trough. Low temperatures will be seasonable. && .SHORT TERM /TUESDAY THROUGH THURSDAY/... Troughing pattern remains in place through Wednesday, with shower chances mainly north of Pittsburgh. A brief dry period Wednesday afternoon/evening will end by Thursday as a stacked system moves into the Ohio Valley, providing high rain chances. Categorical PoPs are still appropriate. Temperatures will be below normal through the period. && .LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/... Upper troughing will persist through this period, with more showery precipitation expected for Friday and the weekend. Drier conditions may arrive for Monday. Temperatures will remain below normal overall. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... Have added low level wind shear to all TAFs with 12Z issuance as upper air balloon launch showed 40 kt of wind at 2 kft with a lack of surface gusts. Once surface wind gusts begin, allowed LLWS mention to drop out of the TAFs. Expect widespread 25-30 kt gusts by noon in advance of today's cold front. The front will bring showers and thunderstorms, with wind gusts up to 50 kt possible in the strongest thunderstorms. Current expectation brings the potential squall line through the region between 15Z at ZZV to 21Z at DUJ/LBE. Mid clouds and gusty winds will continue behind the front into tonight, and ceilings will eventually drop to MVFR before sunrise on Tuesday. .Outlook... Restrictions are likely with Thu/Fri low pressure. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, May 1, 12:56 PM EDT, 1 hour 30 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 1256 PM EDT Mon May 1 2017 MDZ001-PAZ007>009-013>016-020>023-029-031-073>076-WVZ001>004-012-021- 509>514-021700- Garrett-Mercer-Venango-Forest-Lawrence-Butler-Clarion-Jefferson- Beaver-Allegheny-Armstrong-Indiana-Washington-Greene-Westmoreland- Westmoreland Ridges-Fayette-Fayette Ridges-Hancock-Brooke-Ohio- Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 1256 PM EDT Mon May 1 2017 ...TORNADO WATCH 184 IN EFFECT UNTIL 7 PM EDT THIS EVENING... This Hazardous Weather Outlook is for western Maryland, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ040-041-049-050-059-069-021700- Carroll-Columbiana-Harrison-Jefferson-Belmont-Monroe- 1256 PM EDT Mon May 1 2017 ...TORNADO WATCH 184 IN EFFECT UNTIL 7 PM EDT THIS EVENING... This Hazardous Weather Outlook is for east central Ohio. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ039-048-057-058-068-021700- Tuscarawas-Coshocton-Muskingum-Guernsey-Noble- 1256 PM EDT Mon May 1 2017 This Hazardous Weather Outlook is for east central Ohio. .DAY ONE...This Afternoon and Tonight. Scattered showers and thunderstorms, some of which may be strong to severe, will cross the region with a cold front today. The primary threat is damaging wind. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, May 1, 1:18 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
118 PM EDT MON MAY 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1229 PM TSTM WND DMG PEARL 40.37N 81.72W
05/01/2017 COSHOCTON OH PUBLIC
TREE DOWN ON OH 93
&&
EVENT NUMBER PBZ1701361
TGREENLocal storm report, May 1, 1:34 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
134 PM EDT MON MAY 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 PM TSTM WND DMG UHRICHSVILLE 40.40N 81.35W
05/01/2017 TUSCARAWAS OH 911 CALL CENTER
POWER LINES AND TREES DOWN IN UHRICHVILLE
&&
EVENT NUMBER PBZ1701362
RCCLocal storm report, May 1, 1:40 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
140 PM EDT MON MAY 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 PM TSTM WND DMG SARAHSVILLE 39.81N 81.47W
05/01/2017 NOBLE OH 911 CALL CENTER
TREES DOWN ALONG STATE ROUTES 215... 285... AND 147
&&
EVENT NUMBER PBZ1701363
TGREENLocal storm report, May 1, 1:53 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
153 PM EDT MON MAY 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM TSTM WND DMG DOVER 40.53N 81.48W
05/01/2017 TUSCARAWAS OH PUBLIC
MANY TREES DOWN ON BOULEVARD ST. RT. 800 IN DOVER.
&&
EVENT NUMBER PBZ1701364
RCCLocal storm report, May 1, 2:01 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
201 PM EDT MON MAY 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0139 PM TSTM WND DMG SMITHFIELD 40.27N 80.78W
05/01/2017 JEFFERSON OH PUBLIC
TREES DOWN
&&
EVENT NUMBER PBZ1701365
TGREENLocal storm report, May 1, 2:08 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
208 PM EDT MON MAY 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM TSTM WND DMG NEW GARDEN 40.80N 80.93W
05/01/2017 COLUMBIANA OH 911 CALL CENTER
MULTIPLE LARGE TREES DOWN IN NEW GARDEN
&&
EVENT NUMBER PBZ1701366
RCCThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 1:22 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver, Greene, Washington | 53 min |
| May 1, 1:35 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver, Lawrence, Mercer | 55 min |
| May 1, 1:47 PM EDT | Severe Thunderstorm Warning | PBZ | Mercer, Venango | 43 min |
| May 1, 2:05 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Beaver, Butler, Lawrence, Mercer, Venango and 1 more | 55 min |
| May 1, 2:11 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Greene, Washington | 49 min |
| May 1, 2:29 PM EDT | Tornado Warning | PBZ | Beaver, Butler | 31 min |
| May 1, 2:47 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Armstrong, Butler, Clarion, Indiana, Venango and 1 more | 58 min |
| May 1, 2:50 PM EDT | Tornado Warning | PBZ | Armstrong, Butler, Clarion, Venango | 25 min |
| May 1, 2:54 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Fayette, Greene, Washington, Westmoreland | 66 min |
| May 1, 3:03 PM EDT | Areal Flood Advisory | PBZ | Allegheny, Butler, Fayette, Greene, Washington, Westmoreland | 3 hr |
| May 1, 3:10 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Clarion, Forest, Jefferson, Venango | 65 min |
| May 1, 3:19 PM EDT | Tornado Warning | PBZ | Clarion, Forest, Venango | 26 min |
| May 1, 3:34 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Clarion, Indiana, Jefferson, Westmoreland | 56 min |
| May 1, 3:42 PM EDT | Special Weather Statement | PBZ | Fayette | 48 min |
| May 1, 5:03 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette | 41 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.